Notre Dame Journal of Formal Logic

Ehrenfeucht’s Lemma in Set Theory

Gunter Fuchs, Victoria Gitman, and Joel David Hamkins

Full-text: Access denied (no subscription detected)

We're sorry, but we are unable to provide you with the full text of this article because we are not able to identify you as a subscriber. If you have a personal subscription to this journal, then please login. If you are already logged in, then you may need to update your profile to register your subscription. Read more about accessing full-text

Abstract

Ehrenfeucht’s lemma asserts that whenever one element of a model of Peano arithmetic is definable from another, they satisfy different types. We consider here the analogue of Ehrenfeucht’s lemma for models of set theory. The original argument applies directly to the ordinal-definable elements of any model of set theory, and, in particular, Ehrenfeucht’s lemma holds fully for models of set theory satisfying V=HOD. We show that the lemma fails in the forcing extension of the universe by adding a Cohen real. We go on to formulate a scheme of natural parametric generalizations of Ehrenfeucht’s lemma, namely, the principles of the form EL(A,P,Q), which asserts that P-definability from A implies Q-discernibility. We also consider various analogues of Ehrenfeucht’s lemma obtained by using algebraicity in place of definability, where a set b is algebraic in a if it is a member of a finite set definable from a. Ehrenfeucht’s lemma holds for the ordinal-algebraic sets, we prove, if and only if the ordinal-algebraic and ordinal-definable sets coincide. Using a similar analysis, we answer two open questions posed earlier by the third author and C. Leahy, showing that (i) algebraicity and definability need not coincide in models of set theory and (ii) the internal and external notions of being ordinal algebraic need not coincide.

Article information

Source
Notre Dame J. Formal Logic, Volume 59, Number 3 (2018), 355-370.

Dates
Received: 8 January 2015
Accepted: 15 October 2015
First available in Project Euclid: 20 June 2018

Permanent link to this document
https://projecteuclid.org/euclid.ndjfl/1529460366

Digital Object Identifier
doi:10.1215/00294527-2018-0007

Mathematical Reviews number (MathSciNet)
MR3832085

Zentralblatt MATH identifier
06939324

Subjects
Primary: 03E45: Inner models, including constructibility, ordinal definability, and core models
Secondary: 03E47: Other notions of set-theoretic definability 03C55: Set-theoretic model theory 03C62: Models of arithmetic and set theory [See also 03Hxx]

Keywords
Ehrenfeucht’s lemma Leibniz–Mycielski axiom algebraicity ordinal definability

Citation

Fuchs, Gunter; Gitman, Victoria; Hamkins, Joel David. Ehrenfeucht’s Lemma in Set Theory. Notre Dame J. Formal Logic 59 (2018), no. 3, 355--370. doi:10.1215/00294527-2018-0007. https://projecteuclid.org/euclid.ndjfl/1529460366


Export citation

References

  • [1] Easton, W., “Powers of regular cardinals,” Ph.D. dissertation, Princeton University, Princeton, 1964.
  • [2] Ehrenfeucht, A., “Discernible elements in models for Peano arithmetic,” Journal of Symbolic Logic, vol. 38 (1973), pp. 291–2.
  • [3] Enayat, A., “Leibnizian models of set theory,” Journal of Symbolic Logic, vol. 69 (2004), pp. 775–89.
  • [4] Enayat, A., “On the Leibniz-Mycielski axiom in set theory,” Fundamenta Mathematicae, vol. 181 (2004), pp. 215–31.
  • [5] Felgner, U., “Choice functions on sets and classes,” Studies in Logic and the Foundations of Mathematics, vol. 84 (1976), pp. 217–55.
  • [6] Gaifman, H., “Models and types of Peano’s arithmetic,” Annals of Mathematical Logic, vol. 9 (1976), pp. 223–306.
  • [7] Groszek, M., and R. Laver, “Finite groups of OD-conjugates,” Periodica Mathematica Hungarica, vol. 18 (1987), pp. 87–97.
  • [8] Hamkins, J. D., “Does ZFC prove the universe is linearly orderable?” MathOverflow answer, 2012, http://mathoverflow.net/q/110823 (version 2012-11-03).
  • [9] Hamkins, J. D., and C. Leahy, “Algebraicity and implicit definability in set theory,” Notre Dame Journal of Formal Logic, vol. 57 (2016), pp. 431–39.
  • [10] Hamkins, J. D., D. Linetsky, and J. Reitz, “Pointwise definable models of set theory,” Journal of Symbolic Logic, vol. 78 (2013), pp. 139–56.
  • [11] Paris, J., “Minimal models of ZF,” in Proceedings of the Bertrand Russell Memorial Conference (Uldum, 1971), Bertrand Russell Memorial Conference, Leeds, 1973, pp. 327–31.